You are here:

Pharmaceuticals/Furosimide and the sun


I'm on Furosimide among several other medications, and includes Sprionlatone. I've been advised to avoid being out in the sun, but not even my PCP has given me an answer to really WHY? I have a great relationship with both of my pharmacists, and one only told me to avoid being in the sun between 10am and 2pm, which is a pretty standard rule of thumb. After having back to back cardiac arrests on July 25, '11, I've been on the two diuretics, and today for the first time in almost 4 years, I put on a pair of shorts and a pair of sandles to feel NORMAL for a change, instead of the ever present long pants and heavy steel toed boots to protect my feet, since I also have nueropathy. So I'm curious as to why the Furosimide and the sun are such an issue. I've read that it makes you more apt to get sunburned, etc., but I've NEVER had a problem with that, even when I worked shirtless doing roofing work in Fla in my early 20's, and living right on the coast several times, laying out to let my body ENJOY the feeling of the sun on my skin. I sat on the front steps late this afternoon, the sun had already gone down far enough that trees blocked it, but I looked at my arms compared to my legs, and the difference in daylight for the first time in years, was amazingly sad...and white. I'm half Cherokee and my skin darkens very fast, I can't remember a sunburn since a trip with some high school buddies in the 70's when I'd fallen asleep at the beach while laying on my stomach for over 5 hours. Now almost 40 years later, no sunburns at all. If you will, for me and others on Furosimide, please clarify the "WHY" we're supposed to avoid the sun. For me, I have a small garden to tend, a yard to keep up and improve on, and other outdoor activities like fishing, etc., and I just can't continue to tailor my life around every medication I'm on, or I'd just spend the rest of my life indoors with nothing to do except miss out on the things I love, and miss out on life itself. I hope that you can clear this up for myself AND others. Thank you in advance..

Chuck,  I am going to venture to guess that your doctor advised you to stay out of the sun, not for the sun itself, but for the heat during the summer. The reason for this would be  because furosemide is a diuretic, and your doctor is advising you to avoid dehydration which can happen if one is on diuretics. Furosemide or brand-name Lasix, is a rather old drug and has been around for years. I have given it many many times to patients and I have never seen a problem with anyone furosemide or brand-name Lasix, is I rather old drug and has been around for years. I have given it many many times to patients and I have never seen a problem with anyone  being out in the sun. I truly think his main caution was to avoid dehydration due to excessive heat. I'm sorry that you don't feel that he answered your question adequately.  I am very happy to help.  


All Answers

Answers by Expert:

Ask Experts


Patricia Morrow


I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.


Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Have volunteered with AllExperts in this field before, a few years ago.

Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 All rights reserved.